Opiate Overdose: 7 Steps to Saving a Life

Last updated on November 4th, 2019

Not only are opiates highly addictive, they’re often responsible for overdoses. Unfortunately, these situations are common…and life-threatening.

Opiates significantly slow down the central nervous and respiratory systems; an overdose of the drug can literally cause users to stop breathing and die. What’s worse, it might appear the person is just sleeping, prompting others to walk away from an unrecognized life-and-death situation.

Opiate Overdose 101

OpiatesSymptoms of an overdose include very shallow breathing, unconsciousness, blue lips and fingernails, pale or ashen skin, and gurgling/choking sounds. If someone shows any of these signs, administering Naloxone can reverse an opiate overdose.

Naloxone is an opiate antagonist that quickly reverses the severe depression of the respiratory and central nervous system. This life-saving drug is readily available through a doctor’s prescription. However, many pharmacies and outpatient services also offer Naloxone kits.

There are two types of Naloxone. One type is administered via a nasal spray, while the other type is administered with a needle. If someone has overdosed on opiates, carefully following these 7 steps is your best bet for saving his life.

Nasal Naloxone

  • If the person is not breathing or they are breathing very shallow, have someone call 911 while you quickly perform the following rescue breathing directions:
    Tilt head back

    Pinch nose

    Seal lips onto their lips

    Breath slowly and firmly every five seconds

  • Pry off yellow caps on plastic delivery device (needleless syringe). Pry off red cap on Naloxone cartridge.
  • Place plastic wing applicator onto the front of syringe, and gently screw Naloxone cartridge into the barrel of syringe.
  • Tilt head back and spray half of the naloxone (1cc) into one nostril. Spray other half into other nostril.
  • Repeat rescue breathing, if necessary, while Naloxone takes effect.
  • If no change occurs, administer another dose of Naloxone and continue rescue breathing.
  • If there’s still no change, call 911 immediately (if no one else has called) and continue rescue breathing until EMS arrives.

Newly Developed Auto-Injector: The FDA recently approved Evzio, an automatic injector of Naloxone. Evzio was specifically tested and designed for use by caregivers, family members or coworkers. There’s no measuring or drawing up the medication in a needle; you simply grab it and administer the pre-measured dosage.

Injectable Naloxone

  • If the person is not breathing or they are breathing very shallow, have someone call 911 while you quickly perform the following rescue breathing directions:
    Tilt head back

    Pinch nose

    Seal lips onto their lips

    Breath slowly and firmly every five seconds

  • Use a 1-1.5 inch needle. (Called an intramuscular or IM needle, these needles are available at pharmacies and most needle exchange programs)
  • Pry the orange top off the Naloxone vial.
  • Draw up 1cc of Naloxone into syringe. Inject straight into a major muscle, such as the shoulder, buttocks or thighs.
  • After injection, continue rescue breathing if necessary.
  • If no change occurs, administer another 1cc dose of Naloxone and continue rescue breathing.
  • If there’s still no change, call 911 immediately (if no one else has called) and continue rescue breathing until EMS arrives.

Preventative Naloxone Training

Naloxone training for opiate overdoseNaloxone has virtually no side effects and giving too much of the medication is harmless. It simply attaches to opiate receptors in the brain, blocking the effects of opioids. Despite the lack of dangers, some people still feel unsure about their ability to administer it properly in an emergency situation.

So, where can you get detailed training and guidance for properly administering naloxone during an opiate overdose emergency? Luckily, there are a growing number of training classes across the nation. In fact, over 200 community programs across the U.S. hand out vials of naloxone to at-risk citizens and their loved ones.

With more teens abusing opiates, a large number of parents are getting certified training so they can not only administer Naloxone, but they can also train others.

Additional Reading: 9 Common Questions About a Drug That Saves Lives

Image Source: en.wikipedia.org

Does your insurance cover addiction treatment?

Use our free and confidential online insurance checker to see if your insurance covers treatment at an American Addiction Center facility.

See if you’re covered